Skip to Main Content

Clinical Summary

Salicylates are a common cause of analgesic poisoning. Acute ingestions of large quantities of aspirin may have delayed absorption due to the formulation of the drug or the formation of bezoars. Poisoning may occur with chronic ingestions as well, particularly in older patients.

Early effects after ingestion include gastrointestinal (GI) irritation, which may lead to nausea and vomiting. Classically, salicylate-poisoned patients present with a mixed acid-base picture. Central stimulation of the respiratory drive results in a primary respiratory alkalosis. As a result of disrupted energy mechanics and decreased adenosine triphosphate (ATP) production, metabolic acidosis and lactate accumulation occur. The initial pH of the patient’s serum may be acidemic or alkalemic depending on the predominant acid-base disorder at the time of blood sampling. Ketonuria may also be noted. Hyperthermia occurs due to the generation and release of heat secondary to uncoupling of oxidative phosphorylation. Coma and seizures indicate severe nervous system toxicity and are associated with poor outcomes. Increased capillary permeability may result in NCPE and cerebral edema.

Management and Disposition

Fluid resuscitation to replace volume depletion is paramount early in the presentation. Since salicylate is a weak acid, alkalinizing the serum to a pH between 7.45 and 7.55 traps the salicylate in an ionized form, decreasing entry into the CNS. Similarly, urinary alkalinization prevents tubular reabsorption, thereby enhancing the renal elimination of the salicylic acid. Because of the underlying metabolic acidosis and bicarbonate-induced hypokalemia, potassium replacement is usually needed in order to alkalinize the urine. Hemodialysis should be considered for deterioration in the acid-base status of the patient, renal failure, NCPE, or cerebral edema. A rapidly rising serum salicylate concentration is another consideration for dialysis. Patients with chronic ingestions may meet clinical criteria for extracorporeal elimination even with serum salicylate levels in the 40 to 50 mg/dL range. Admission should be strongly considered for most of these ingestions.

FIGURE 17.37

Aspirin Bezoar. Pill bezoar found in the gastrointestinal tract of a patient who ingested approximately 750 enteric-coated aspirin tablets. At the time of death, approximately 13 hours after ingestion, the serum salicylate level was 128 mg/dL. More than 300 partially digested pills remained in the GI tract on postmortem. (Photo contributor: Jared M. Orrock, MD.)

FIGURE 17.38

Oil of Wintergreen. Severe salicylism may occur from ingestion of products that contain a high concentration of oil of wintergreen (methylsalicylate). This bottle of oil of wintergreen is a 98% solution, which contains the equivalent of 7000 mg of salicylate per teaspoon. (Photo contributor: R. Jason Thurman, MD.)

FIGURE 17.39

Trinder Reagent. In the presence of salicylates, the addition of Trinder reagent to urine specimen will yield a purple color. This picture demonstrates the reaction to Trinder reagent from urine samples collected ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.